Hypoglycemia is the clinical syndrome that results from low blood sugar. The symptoms of hypoglycemia can vary from person to person, as can the severity as I’ve personally dealt with in the past when my severe low was accompanied with a seizure.
This was the first time this as ever happened to me since being diagnosed as a type 1 diabetic over 11 years ago now. While I don’t remember the seizure itself, lets just say we made it a memorable experience for the community as it happened at my sons fall soccer tournament. So what is a hypoglycemic seizure and what are the warning signs of having a seizure? Lets take a closer look!
What Is A Hypoglycemic Seizure:
So what causes a seizure? A hypoglycemic seizure may be triggered by injecting too much insulin, or failing to eat soon enough after using a fast acting insulin (exactly what happened to me); excessive use of alcohol, skipping meals,or exercising vigorously without adjusting insulin dosages or eating properly.
A seizure may also be triggered by oral diabetes medications that cause the pancreas to produce more insulin. Whatever the cause of the seizure, it needs to be treated as a medical emergency. To identify the onset of ahypoglycemic seizure,look for the following warning signs of seizures and symptoms:
- Feeling faint or too sleepy
- Feeling cold or clammy
- Unexplained emotional behaviors
- Uncontrollable crying
- Unaware of surroundings
- Changes in vision
- Loss of ability to speak clearly
- Loss of muscle control
- Muscle weakness
So what happens during a seizure?
If a diabetic seizure is untreated you may become unconscious, fall and have convulsions (this is exactly what happened to me) that cause muscles to contract involuntarily, making the body move and jerk out of control; this can be mild or severe. Diabetics may also appear to be in a trance and unable to respond, with eyes blinking rapidly or staring into space, and eventually unconsciousness.
The best treatment is prevention. Check blood sugar levels often and eat a proper diet. Immediate attention is needed if you do have a seizure and become unconscious. It is important to wear a medical ID bracelet specifying diabetes so that responders can provide appropriate care.
The usual course of treatment is an injection of glucagon to quickly bring blood sugar levels back to normal. A diabetic seizure can be life threatening if not treated quickly.
Glucagon was administered to me on Saturday afternoon and while I had no reconciliation of it other than coming to my senses in the back of an ambulance, I experienced all of the side effects especially with feeling nauseous once I made it to the emergency room.
Preparing And Giving Glucagon:
- Remove the flip-off seal from the vial (bottle) of glucagon.
- Remove the needle protector from the syringe and inject the entire contents of the syringe into the vial of glucagon.
- Remove the syringe. Shake the vial gently until the glucagon dissolves and the solution becomes clear.
- Using the same syringe, withdraw all of the solution from the vial.
- For children 6 years of age and older, inject all of the solution (1.0 mL), just as you would inject insulin. Children under 6 may require only half the mixed does (0.5 mL), as recommended by the doctor or diabetes nurse.
After the glucagon has been injected, check the person’s blood glucose and watch carefully. After administration, they should wake up within 5 to 20 minutes. If not, take her to the closest hospital emergency department.
If you are ever experiencing a severe low, please, I can not stress enough just how important it is to seek out help. Fortunately for me, my wife was readily available to assist me. I also happened to be standing next to a paramedic, so once he saw the symptoms and saw that I was a type 1 diabetic, he immediately sprung into action.
Even though I don’t know this gentleman personally, and did not get to personally thank him, I will be forever grateful for him and all that he did for me on that day, including the administration of glucagon. So to my wife, the off duty paramedic, and to everyone in the community where I live who helped us out on that Saturday, thank you for everything! Words can not express how grateful I am to each and everyone of you.
If this article on a diabetic seizure was helpful, please leave a comment below or hit the share button to share with your family and friends 😀
Thanks for Reading!